Nebraska, 2016

Hail and Damaging Wind in Nebraska, October 4, 2016

October 4, 2016 · NWS OAX · 7 events in 2 counties and zones

A slow moving cold front, associated with a strong system over the northern Plains, cross into eastern Nebraska during the afternoon. Strong southerly flow ahead of the cold front allowed for warm and moist air to stream into the area creating unstable conditions by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A slow moving cold front, associated with a strong system over the northern Plains, cross into eastern Nebraska during the afternoon. Strong southerly flow ahead of the cold front allowed for warm and moist air to stream into the area creating unstable conditions by afternoon. Thunderstorms developed along the cold front over central Nebraska and moved into southeast Nebraska during the late afternoon. One supercell in particular was responsible for the majority of the severe weather over the area although there were several strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 4, 2:30 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Oct 4, 2:30 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
330 PM CDT TUE OCT 4 2016

.SHORT TERM...(tonight through Friday)
Issued at 330 PM CDT Tue Oct 4 2016

Early afternoon water vapor imagery reveals a broad long-wave
trough from the Pacific Coast to just east of the Mississippi
Valley with an associated closed low over eastern Montana. An
embedded short-wave trough is in the process of ejecting northeast
across the central Plains this afternoon with this feature
continuing northeast in the upper Mississippi Valley by
12z/Wednesday. In the low levels, mesoanalysis at 19z placed a
cold front from an occluded surface low over northwest ND
southeast through central Nebraska to a secondary low over
central Kansas. A warm front --arising from differential diabatic
heating-- was located over northeast Kansas, gradually developing
north toward the Nebraska border.

Scattered showers and storms and widespread clouds have limited
daytime heating thus far across much of the forecast area.
However, cloud breaks over portions of north-central and northeast
Kansas, in concert with a gradually moistening boundary layer,
will yield a destabilizing air mass through the remainder of the
afternoon across southeast Nebraska. Forcing for ascent associated
with the above-mentioned short-wave trough is expected to foster
an increase in thunderstorms this afternoon into evening, along
and ahead of the cold front which will be edging east. The most
favorable overlap of modest instability and moderately strong
vertical shear will reside across southeast Nebraska where the
highest probability of a few severe storms will exist. Locally
heavy rainfall will also be a concern, though it does appear that
the cold front will begin to accelerate east by evening,
mitigating a potentially more widespread flash flood threat.

Showers and storms should diminish from west to east tonight with
the passage of the surface front with areas of fog possible toward
sunrise Wednesday. On Wednesday, the surface front will stall over
or just to the south of southeast Nebraska and southwest Iowa as a
lee cyclone deepens over the central High Plains. It currently
appears that conditions will remain dry through the daylight
hours, though low-level warm advection will begin to strengthen
later in the afternoon. This warm advection will continue to
intensify Wednesday night in response to a strengthening LLJ
forming ahead of an amplifying short-wave emerging into the
central High Plains. The best chance of showers and thunderstorms
appears to be south of I-80.

On Thursday, the central High Plains short-wave trough will eject
northeast through the mid Missouri Valley in tandem with a
deepening surface low which will will track from western KS at 12z
to north-central IA by Thursday evening. Forecast soundings from
within the warm sector over southeast Nebraska Thursday afternoon
indicate modest instability and vertically veering wind profiles
with more than ample deep-layer shear for a few severe storms. A
strong cold front will accelerate southeast through the area
with the passage of the surface low late Thursday afternoon into
Thursday night. Low temperatures Thursday night could approach
freezing over western portions of northeast NE where clouds will
clear the soonest. Dry and cooler conditions are expected on
Friday as surface high pressure builds into the area.

.LONG TERM...(Friday night through Tuesday)
Issued at 330 PM CDT Tue Oct 4 2016

Potential for more widespread freezing temperatures will exist
Friday night into Saturday morning owing to clear skies and the
proximity of the surface ridge axis. By next weekend, 12z medium-
range guidance suggests the development of quasi-zonal flow aloft
which will yield downslope warming in the low levels. There is
some indication in these data that a weak mid-level impulse will
progress through the central Plains with a slight chance of
showers Sunday night into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue Oct 4 2016

MVFR conditions at KOFK, but VFR at KOMA, and KLNK. Main forecast
problems will be timing of thunderstorms into and out of the
forecast points as a cold front moves in from the west. Best
threat at KOFK will be 20-24z, at KLNK 21-01z, and KOMA 22-02z.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...DeWald
Hazardous weather outlook, Oct 4, 3:47 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT TUE OCT 4 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-067-068-051200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-CASS-OTOE-
447 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD
OF A COLD FRONT MOVING INTO THE AREA THROUGH EARLY EVENING. A FEW
STORMS MAY BECOME STRONG DURING THIS TIME. THE MAIN HAZARDS WILL
BE LARGE HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH ANY STORMS THIS EVENING AS WELL. THUNDERSTORM CHANCES
SHOULD END FROM WEST TO EAST ACROSS EASTERN NEBRASKA BY 10 PM OR
SO, AND END ACROSS WESTERN IOWA BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY NIGHT INTO THURSDAY.

PATCHY FROST IS POSSIBLE ON FRIDAY MORNING IN NORTHEAST NEBRASKA.
ON SATURDAY MORNING...FROST IS POSSIBLE ACROSS EASTERN NEBRASKA
AND WEST CENTRAL IOWA...AND NEAR-FREEZING TEMPERATURES ARE
POSSIBLE IN NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT, BUT
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER IF ANYTHING
DEVELOPS.

NEZ065-066-078-088>093-051200-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
447 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL MOVE INTO
THE AREAS THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL AND
GUSTY WINDS, BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE A
TORNADO WATCH IS IN EFFECT UNTIL 9 PM. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE. THUNDERSTORM CHANCES END FROM WEST TO EAST BY 10
PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY NIGHT INTO THURSDAY

PATCHY FROST IS POSSIBLE ACROSS THE AREA SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED YET THIS EVENING.

DEWALD

In the hours before

Special weather statement, Oct 4, 1:19 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
219 PM CDT TUE OCT 4 2016

NEZ091-041930-
NEMAHA NE-
219 PM CDT TUE OCT 4 2016

...SPECIAL WEATHER STATEMENT...

AT 219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERU...OR 18 MILES WEST OF TARKIO...MOVING NORTHEAST AT 65 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...PERU...NEMAHA...BROWNVILLE AND BROWNVILLE STATE RECREATION
AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 230 AND 240.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 29 AND 31.

LAT...LON 4038 9586 4052 9581 4052 9566 4051 9569
      4049 9568 4047 9569 4046 9567 4046 9564
      4043 9564 4042 9566 4034 9562 4033 9563
      4031 9566
TIME...MOT...LOC 1919Z 205DEG 55KT 4043 9573

DEWALD
Special weather statement, Oct 4, 1:35 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
235 PM CDT TUE OCT 4 2016

IAZ090-042000-
FREMONT IA-
235 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 300
PM CDT...

AT 234 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTHWEST OF HAMBURG...OR 19 MILES NORTHWEST OF TARKIO...MOVING
NORTHEAST AT 65 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMBURG...SIDNEY...FARRAGUT...RIVERTON AND WAUBONSIE STATE PARK.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 1 AND 7.

LAT...LON 4077 9539 4058 9553 4058 9564 4059 9566
      4058 9566 4058 9573 4065 9577 4086 9563
TIME...MOT...LOC 1934Z 205DEG 54KT 4059 9570

DEWALD
Special weather statement, Oct 4, 1:53 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
253 PM CDT TUE OCT 4 2016

IAZ079-042015-
MILLS IA-
253 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...SOUTHWESTERN
POTTAWATTAMIE AND EASTERN SARPY COUNTIES UNTIL 315 PM CDT...

AT 252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF GLENWOOD...OR 15 MILES SOUTHEAST OF OMAHA...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS IN THE MENTIONED COUNTY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 6 AND 9.
 INTERSTATE 29 BETWEEN MILE MARKERS 35 AND 42.

LAT...LON 4101 9573 4106 9587 4116 9585 4116 9565
      4115 9564
TIME...MOT...LOC 1952Z 204DEG 45KT 4110 9580

DEWALD
Special weather statement, Oct 4, 1:57 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
257 PM CDT TUE OCT 4 2016

IAZ069-042015-
POTTAWATTAMIE IA-
257 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE COUNTY
UNTIL 315 PM CDT...

AT 257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF COUNCIL BLUFFS...OR 11 MILES EAST OF
OMAHA...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...TREYNOR...UNDERWOOD...
MCCLELLAND AND LAKE MANAWA STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 43 AND 50.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 3 AND 17.

LAT...LON 4117 9568 4117 9582 4121 9588 4138 9584
      4141 9568 4132 9553
TIME...MOT...LOC 1957Z 204DEG 39KT 4121 9580

DEWALD
Special weather statement, Oct 4, 2:03 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
303 PM CDT TUE OCT 4 2016

IAZ090-042030-
FREMONT IA-
303 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT COUNTY UNTIL 330
PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIVERTON...OR 18 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARRAGUT AND RIVERTON.

LAT...LON 4061 9545 4068 9564 4086 9555 4086 9543
      4082 9539
TIME...MOT...LOC 2002Z 204DEG 38KT 4069 9553

DEWALD
Special weather statement, Oct 4, 2:25 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
325 PM CDT TUE OCT 4 2016

IAZ091-042045-
PAGE IA-
325 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PAGE COUNTY UNTIL 345 PM
CDT...

AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF ESSEX...OR 24 MILES WEST OF BEDFORD...MOVING NORTHEAST
AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS IN THE MENTIONED COUNTY.

LAT...LON 4070 9510 4075 9531 4090 9525 4090 9493
TIME...MOT...LOC 2025Z 204DEG 49KT 4080 9517

DEWALD

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
October 4, 4:31 PM CST
Where
Saline County, 2.1 mi NW of Tobias
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.440, -97.360

Hail, Saline

When
October 4, 4:38 PM CST
Where
Saline County, 4.87 mi N of Tobias
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -97.340

Hail, Saline

When
October 4, 4:51 PM CST
Where
Saline County, 3.61 mi NNW of Tobias
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.470, -97.350

Hail, Saline

When
October 4, 5:02 PM CST
Where
Saline County, 3.77 mi WSW of Dorchester
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -97.180

Hail, Saline

When
October 4, 5:10 PM CST
Where
Saline County, 2.1 mi E of Dorchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -97.080

Thunderstorm Wind, Saline

When
October 4, 5:10 PM CST
Where
Saline County, 0.52 mi E of Dorchester
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.650, -97.110

Reports on social media indicated that branches and power poles were downed.

Hail, Jefferson

When
October 4, 6:56 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661197, 661198, 661199, 661200, 661201, 661203, 661202.